Thunderstorm Wind, Steuben
- When
- May 15, 2:34 PM EST
- Where
- Steuben County, Cohocton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.500, -77.500
Strong thunderstorm winds brought down a tree.
A cold front passed through Central New York during the late afternoon and evening of the 15th. This sparked several showers and thunderstorms, some which became severe with damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A cold front passed through Central New York during the late afternoon and evening of the 15th. This sparked several showers and thunderstorms, some which became severe with damaging winds. Mainly tree and power line damage was observed with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 15, 1:28 PM EST, 1 hour 6 minutes earlier.
Area Forecast Discussion National Weather Service Binghamton NY 228 PM EDT Fri May 15 2020 .SYNOPSIS... A cold front will pass through the area during the late afternoon and evening with showers and thunderstorms. Thunderstorms could be severe with damaging winds, heavy rain, and hail. High pressure Saturday will provide a brief dry period before a slow moving low pressure system brings periods of rain Sunday afternoon through Tuesday. Trending dry and seasonable for midweek. && .NEAR TERM /THROUGH SATURDAY/... 200 PM Update Partly sunny conditions early this afternoon have allowed temperatures to surge into the mid-70s and lower 80s across the region. Mixed layer CAPE is increasing quickly, now over 500 J/Kg across West-Central NY, and is expected to reach 800-1000 J/Kg over the next few hours. Effective deep layer shear is increasing between 35-50 kts across CNY at this time. With DCAPE values approaching 500-700 J/Kg damaging winds still seem to be the main threat...however there is plenty CAPE in the hail growth zone, so some large hail is certainty also possible. Low level 0-1km shear is analyzed at 20-25 kts across WNY, moving this way as the shortwave approaches. 0-1km helicity is mainly 100-150m2s2...except 150-200 m2s2 up across Oneida County;closer to the surface warm front boundary. Therefore, an isolated, brief spin up cannot be completely ruled out. Timing remains generally the same as outlined below. PWATS are surging up between 1.2 to 1.4 inches, so brief heavy rain and even some localized, minor hydro issues are possible where multiple storms track over the same area this evening (mainly CNY). Will be collaborating with SPC on the need for any watch issuance shortly. The front and thunderstorms drop south, and exit NE PA by around midnight, or shortly thereafter. After that, expect a cool, moist northerly flow overnight with ample cloud cover and perhaps some patchy fog. Overnight lows dip down into the upper 40s to mid-50s. Saturday starts off cloudy, or mostly cloudy with much of the area locked under a stratus cloud deck in the continued cool northerly flow. The strong May sun angle should gradually break the cloud cover up during the mid to late morning hours. Expect partly to mostly sunny conditions by afternoon as high pressure builds. Seasonable temperatures expected...ranging from 65-75. Quiet weather continues Saturday night as high pressure moves directly overhead. Light winds and clear skies will allow temperatures to fall into the low to mid-40s for much of the region. Previous Discussion Below SPC did expand the 'enhanced' severe thunderstorm outlook a bit north with the update this morning; so this now includes Syracuse, Utica and Rome in the higher threat area. Clouds are beginning to break up now as a clear slot moves from the Ohio Valley/WNY. This will bring partly to mostly sunny skies for a time midday, and allow surface temperatures to surge up well into the 70s and even lower 80s for the valleys in NE PA. Dew points will hover around 60, and this will allow for plenty of instability this afternoon. Guidance still indicating around 1000 J/Kg of MLCAPE and 40kts of deep layer shear. Low level shear is marginal around 20-25 kts in the 0-1km layer, along with 150m2/s2...so main threat still appears to be localized damaging winds, isolated large hail and perhaps a brief tornado could spin up. Rainfall amounts will also be locally heavy, mainly across CNY, where up to 1-1.5" could fall where multiple thunderstorms track. A few discrete thunderstorms should pop up across NE PA between 2-4 PM, tracking off to the NE into the southern Catskills. Then, a main line of storms moves into the Finger Lakes, Syracuse Metro and Mohawk Valley between 4-6 PM. This line slowly tracks off to the south and east, reaching Ithaca- Cortland-Oneonta by 5-7pm, and the southern tier by 6-8 pm. The line of storms then tracks into NE PA this evening (7-9pm) while slowly weakening, as instability wanes. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... 130 pm update... A warm front climbs northward through the area Sunday, to settle across northern NY State by the afternoon. However, guidance continues to pull back on the onset of more steady rain until the evening hours. Still cannot rule out some showers during the daytime, though, as southwesterly flow will bring in a surge of Gulf moisture and PWATs increasing to around 1.0 to 1.5 inches by the evening. Rain chances will be on the increase Sunday evening into the night as the surface low moves towards the stationary front draped across our northern zones, with chances for heavy rain Sunday night through Monday given better dynamical forcing ahead of the cold front. Monday could see another surge in moisture as another system well offshore becomes intercepted by the upper level low that will be tracking in from the west. As this extra moisture funnels into the area, this could lead to enhanced rain totals and a prolonged period of steady, moderate to heavy rain especially across our northern zones Monday. Totals remain generally in the 1 to 2 inch range area-wide, but higher totals in excess of 2 inches would be possible north of the Southern Tier counties. Rain will gradually taper off from northwest to southeast Monday evening and night, but a chance for showers will still linger Monday night as the upper level low slowly makes an exit. As for temperatures during the short term: temperatures Sunday will peak in the upper 60s and lower 70s behind the warm front, then fall back into the 50s Sunday night before only reaching highs in the low to mid 60s Monday with the passing cold front and ongoing rain. && .LONG TERM /TUESDAY THROUGH THURSDAY/... 130 pm update... Rain showers linger for much of Tuesday with the upper level low slowly pushing into the southeastern US, then high pressure beginning to build in will allow for drier conditions for the middle of the week. The low finally will lift northward into Thursday, with rain chances returning by Thursday evening. Otherwise, a warming trend is expected through the rest of the week. Tuesday will be cool with highs only in the 50s to lower 60s, but then increasing heights will allow for warming temperatures into the 60s and lower 70s Wednesday and Thursday - as well as more sunshine. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... 2 pm update... Mainly VFR right now but showers and thunderstorms quickly develop after 19-20z from north to south with MVFR and brief IFR conditions. Included a tempo for the thunderstorms and gusts to 30kts...except no tsrms at AVP, where confidence remained too low. After 00-03z IFR cigs and MVFR vsbys take over just about everywhere in CNY. KAVP and KELM should remain mainly fuel alternate CIGS and MVFR VSBY overnight. IFR CIGS begin to lift to fuel alternate/MVFR by 14-16z Saturday, then should scatter out, becoming VFR in the afternoon. Southwest winds at 10 kts with some gusts to 20 kts. Tonight and Saturday northwest winds at 5-10 kts. Outlook... Saturday afternoon through Sunday...VFR Expected. Sunday evening through Tuesday...Showers likely with an embedded thunderstorm possible. Restrictions likely at times. Wednesday...Mainly VFR expected. Lower confidence. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MJM NEAR TERM...MJM SHORT TERM...HLC/JRK/MPK LONG TERM...HLC AVIATION...MJM
Hazardous Weather Outlook National Weather Service Binghamton NY 152 PM EDT Fri May 15 2020 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-161800- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 152 PM EDT Fri May 15 2020 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. A line of thunderstorms will track from northwest to southeast across the area this afternoon and evening. These thunderstorms will have the potential to produce heavy rain, damaging winds and hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a potential for a prolonged moderate to locally heavy rain event Sunday evening through Monday. Stay tuned for the latest forecast updates. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
Special Weather Statement
National Weather Service Binghamton NY
304 PM EDT Fri May 15 2020
NYZ016>018-151945-
Onondaga NY-Southern Cayuga NY-Seneca NY-
304 PM EDT Fri May 15 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...NORTHWESTERN
SENECA...NORTHWESTERN CAYUGA AND NORTHWESTERN ONONDAGA COUNTIES UNTIL
345 PM EDT...
At 303 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Battle Island State Park to near Phelps.
Movement was east at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Clay, Cicero, Auburn, Lysander, Van Buren, Baldwinsville, North
Syracuse, Seneca Falls, Solvay and Waterloo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.
&&
LAT...LON 4320 7608 4320 7605 4281 7656 4289 7696
4301 7696 4303 7650 4311 7649 4311 7647
4313 7648 4323 7647 4323 7630 4320 7628
4322 7626 4324 7627 4320 7622 4322 7620
4327 7621
TIME...MOT...LOC 1903Z 257DEG 38KT 4338 7645 4300 7704
MWGSpecial Weather Statement
National Weather Service Binghamton NY
311 PM EDT Fri May 15 2020
NYZ015-022-152000-
Steuben NY-Yates NY-
311 PM EDT Fri May 15 2020
...STRONG THUNDERSTORM WILL AFFECT...YATES AND NORTHWESTERN STEUBEN
COUNTIES UNTIL 400 PM EDT...
At 311 PM EDT, Doppler radar was tracking a strong thunderstorm near
Letchworth State Park, moving east at 45 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Penn Yan, Starkey, Benton, Potter, Wayland, Dundee, Middlesex, Italy,
Cohocton and Rushville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.
&&
LAT...LON 4254 7766 4258 7765 4258 7737 4267 7737
4267 7736 4273 7734 4276 7731 4276 7695
4254 7693 4254 7689 4253 7690 4250 7772
4253 7772
TIME...MOT...LOC 1911Z 265DEG 38KT 4258 7788
MWGSpecial Weather Statement
National Weather Service Binghamton NY
313 PM EDT Fri May 15 2020
NYZ015-022>024-152000-
Steuben NY-Chemung NY-Yates NY-Schuyler NY-
313 PM EDT Fri May 15 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SCHUYLER...
SOUTHEASTERN YATES...WESTERN CHEMUNG AND STEUBEN COUNTIES UNTIL 400
PM EDT...
At 313 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wayland to near Denton Hill State Park.
Movement was east at 50 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms. A 42 mph wind gust was reported at Wellsburg with this
line of thunderstorms.
Locations impacted include...
Corning, Southport, Hornell, Big Flats, Bath, Hector, Starkey,
Campbell, Urbana and Canisteo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.
&&
LAT...LON 4212 7775 4258 7765 4256 7690 4254 7689
4254 7678 4200 7689 4200 7775
TIME...MOT...LOC 1913Z 256DEG 45KT 4253 7760 4182 7776
MWGSpecial Weather Statement
National Weather Service Binghamton NY
326 PM EDT Fri May 15 2020
NYZ009-018-036-037-152030-
Onondaga NY-Southern Oneida NY-Madison NY-Northern Oneida NY-
326 PM EDT Fri May 15 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...ONEIDA...NORTHWESTERN
MADISON AND NORTHEASTERN ONONDAGA COUNTIES UNTIL 430 PM EDT...
At 326 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Redfield to near Plainville. Movement was
east at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Clay, Rome, Cicero, Oneida, Lenox, Lee, Verona, Vienna, Canastota and
Trenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.
&&
LAT...LON 4360 7512 4360 7511 4333 7508 4330 7515
4326 7516 4324 7511 4304 7572 4308 7600
4320 7622 4322 7620 4327 7621 4320 7608
4315 7589 4328 7587 4333 7588 4348 7581
4342 7553
TIME...MOT...LOC 1926Z 285DEG 22KT 4354 7590 4318 7649
MWGThe Buffalo radar (KBUF), 113 km away, was scanning. The volume nearest the first event began at 19:32 UTC.
24 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm winds brought down a tree.
Strong thunderstorm winds brought down trees.
Strong thunderstorm winds brought down multiple trees.
Strong thunderstorm winds brought down a tree on County Route 96.
Strong thunderstorm winds brought down multiple trees throughout the town of Milo.
Strong thunderstorm winds brought down trees.
Strong thunderstorm winds brought down wires on County Road 129.
Strong thunderstorm winds brought down a tree on a roadway.
Strong thunderstorm winds brought down a tree.
Strong thunderstorm winds brought down a large pine tree, which took out additional trees.
Strong thunderstorm winds brought down a tree across a road.
Strong thunderstorm winds brought down a tree, blocking a road.
Strong thunderstorm winds brought down a tree.
Strong thunderstorm winds brought down wires.
Strong thunderstorm winds brought down wires and a transformer.
Strong thunderstorm winds brought down wires and a transformer.
Strong thunderstorm winds brought down wires.
Strong thunderstorm winds brought down a tree on Old Mill Road.
Strong thunderstorm winds brought down a large maple and large pine tree.
Strong thunderstorm winds brought down trees and wires.
Strong thunderstorm winds brought down trees across a street.
Strong thunderstorm winds brought down a tree and wires.
Strong thunderstorm winds brought down a tree through a house.
Strong thunderstorm winds brought down a tree across a road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896683, 896684, 896685, 896686, 896688, 896689, 896690, 896692, 896693, 896694, 896695, 896697, 896696, 896698, 896699, 896700, 896701, 896704, 896706, 896707, 896708, 896797, 896709, 896796.